Discussions that mention potassium

High & Low Blood Pressure board


You & Dr. Dean Edell (xm radio) would get along great on the subject of 3 squares. He only eats one. I also have acid relfux. When I finally gagged on Mylanta about 20 yrs also, I started researching what how to manage this problem. I mostly only eat in the am. I prefer small meals & then drink water & have milk about 6pm. This works great for me & I don't have to take all those expensive meds which my Dr. pushs. After much experimenting I've found what increases the problem & what doesn't. I'm proud that I found out before the experts that sleeping on one's left side prevents a lot of the acid reflux. B/p meds were a new challenge.

How's your potassium level since you are on HCTZ? I am too. I got into trouble twice because I just didn't feel like eating when I had a cold. My carpel tunnel is acting up so I'm quit. Fam
Fam, yes my entire family has high blood pressure secondary to lifestyle. I am sure there is a slight genetic component to it too.
I handle my reflux with apple cider vinegar with the "mother". Those proton pump inhibitors come with there own set of problems.
For potassium one can of low sodium v8 juice is one of my staples daily. This has seemed to be ok.

Bre
Bre,

Your side effects and experiences are in many ways similar to mine. I was on hct for over a year and I was also on Norvasc several years later. I was prescribed hct when my body was already low on potassium, which may have caused my hypertension to get worse. As my hypertension got worse, a stronger dosage was "required" and I then was switched from one med to another.

Foggy head can be caused by certain meds but it can also be caused by electrolyte imbalances (which hct can cause). I experienced a foggy head through, I'm guessing, 3 of my 5 meds (I was on only 1 med at a time)...but I suspect my foggy head was due to the electrolyte imbalance that hct caused and it took me several months after disco'ing hct to get my electrolytes back in balance.

Norvasc can cause the sleep disturbances (as can electrolyte imbalances). When I took Norvasc, I was real sleepy in the afternoon, but woke up from midnight to 3 am everynight. I started sleeping through the night immediately after disco'ing the norvasc (because I was so sleep deprived), but it took about 6 weeks for my sleep patterns to return to normal.

Stomach cramping and diarrhea can be a sign of a medication overdose (I had nausea and vomiting for over 3 weeks only to learn that fact 3 years after the fact). I experienced those symptoms while on hct.....but potassium deficiencies also cause those symptoms (hct can deplete potassium levels)
.
[QUOTE=brebre;3710995]...my blood pressures are better on the lower dosages-go figure.

This isn't surprising...many of us are prescribed dosages for the wrong reasons, and dosages that were too strong. In my case, my blood pressure was higher on medication than it is off. If you read the package inserts, you will find a warning on those inserts that say more or less "there is a risk that this mediation can make your condition worse".

Take care, Bre, and please know that we really do want to help.

Bethsheba
Beth, you know there is so much information overload out there. My doctor told me to give up all sodium. Only use things like Mrs. Dash. But I have since learned that hctz gets rid of electrolytes including sodium and potassium. I was started on the maximum dose of hctz by the hospital doctor.
I was dealing with the potassium by drinking V8 but it never occured to me that I also might be low on Sodium. I was exercising yesterday and my sweat tasted like pure tap water. My husband is into fitness and he said sweat should always have some kind of a "salty" taste.
He gave me a can of packed sardines to eat and I do beleive it made me feel better. It had 400mg of sodium.
And yes you are right a lot of my symptoms mimic electrolyte imbalance. I will have labs done on Wednesday and see my doctor.
This board has such good information and thanks for all the help.